Coming off Prednisolone advice

Hi everyone

I have had WG since Oct 15 [diagnosed March 16].

I have come down from 60mg of Prednisolone to10mg [initially 5mg at a time then recently 2.5mg]and am wondering how to proceed from here. My instinct is to come down another 2.5mg to 7.5mg then come down 1mg at a time from there. What is your own experience please - I certainly don't want to trigger a relapse.

Thanks

14 Replies

oldestnewest
  • A basic rule in tapering pred is that no step down should be more than 10% of the current dose. Especially when you get to this stage.

    Below 10mg is the difficult stage as not only have you to get the dose down but your adrenal glands have to start to produce cortisol again. Above about 7 or 8mg your body doesn't produce cortisol because there is a feedback system that signals it isn't needed - like your central heating boiler works on the signals from the thermostat and doesn't keep heating when it isn't needed. Some people absorb less of the pred than others and so it starts at about 10mg. The longer you have been on pred, the slower they are to wake up.

    For some people it is very straightforward but for others it is harder - and the slower you go about it the less uncomfortable it is for you. Down to 5mg is usually relatively easy but below that there may be problems. The sign you need to slow down is usually increasing fatigue.

    If you want to ask for other people's experiences at this stage do come and post on the PMRGCAUK forum - we all have had to deal with it sooner or later!

  • My advice is to listen to PMRpro. She's the total guru when it comes to this pred reduction knowledge. Take your time when reducing. Go at your own speed and watch for those withdrawal symptoms.

    Good luck.

  • Try alternate days at say, 7 then 6 then 7, then down to 6 for a while, then to 6 & 5 etc. Slower the better.

  • Hi,

    What other medications are you on and did you have Rituximab or Cyclophosamide to induce remission when you were first diagnosed?

    It's difficult to generalise without more information.

    Reducing pred when you have Wegners is different to reducing with PMR or GCA as the initial treatment and Vasculitis variant is different.

  • The reduction at this level is no different from any other disorder - it is the returning adrenal function that is likely to be the main limitation.

  • Not necessarily, in GPA initial treatment at outset and MPO or PR3 antibodies are important as well as are the organs affected and other immunosupressants as they all impact on relapse rates.

  • Hi Read Head 44 i have been on Pred now for nearly 2 years and have been on very high dosage but once i have got into remission i am down to 7.5 per day which is fine.My consultant has said they will reduce but not at the moment.I would rather be at 7.5 than 60 or so when i had a relapse.Hope this helps

  • I wouldnt even be thinking of tapering down until you have advice from your Consultant.

    I am stuck on 5mg steroids with Methotrexate 20mg weekly but, i would much prefer that than to have another relapse like 2 years ago which i am still recovering from.

    I am still trying to lose an extra stone and an half, i have lost just over a stone due to the high steroid use. If it comes off it is great if it doesn't i wont worry about it.

  • Hi Redhead, listen to the experts, ive been on pred now since Dec 2015. I tried a 1mg/month decrease when I got down to 5mg. Once on 2mg, after about 2 weeks, I began to feel pretty much unwell, so I increased back up to 4mg and felt a bit better. I was advised to try a different regime for tapering, by my nurse specialist. She advised alternate days of 4mg one day and 3mg the next day for 1month, then 3mg for 1month, then 3mg, 2mg alt days for a month, then 2mg a day for 1month. I am presently 2 weeks into 3mg for 1 month. Im going to worry a bit when I get down to 2mg a day, as I was quite ill the last time. My specialist nurse said that occasionally, the adrenal glands do not kick in at that dose, so I'll have to wait and see. Slowly slowly is the correct advice. Wish you well ☺

  • Hi Suzycat and everyone who has taken the time to reply.

    I have an appointment with the GP on Friday to take stock of where we are and where we go from here but these replies have given me a lot of confidence that it can be done as long as I continue to listen to my body and go slowly.

    Many thanks

  • Ive had WG since Nov 2013 and last April 2016 i got down to 6mgs and relapsed and i had to go back up to 20mgs mgs in Dec 2016, i am currently on 15mgs.....my advice is dont rush it as WG has a high chance of relapse

  • I would strongly recommend that you insist on advice from your consultant who has full knowledge of your case, or any other specialist (e.g. a nurse specialist) to whom he / she might delegate this task.

    You should not hesitate to revert to this adviser by phone or e-mail if things seem to be going wrong.

  • Many thanks for replying. Since posting this query I have attended the clinic and have been seen by someone the consultant has delegated my case to and we got on very well. Everything was fine and since coming down from 10mg to 9mg I have felt MUCH better [after the usual initial slump, sore legs and lethargy], cough nearly gone and spit clear. I'm due to come down again now but I work two days a week and have a challenging week this week and next so am going to wait until I have this out of the way! However I feel there may be a future feeling quite well, compared to what I felt before. It is two years since I got ill, and 8 months since diagnosis.

  • Pleased to hear that you are now going ahead with proper advice and that things are getting better for you.

    But as I said, don't hesitate to go back to the adviser if you have any concerns. I do feel that e-mail - for all its downsides - is a wonderful invention for contacting someone reasonably quickly but without the fear that a phone call might interrupt them in the middle of something important.

You may also like...